Thousands of students and schoolchildren are said to use them.
Yet their parents may be completely unaware that their children are using powerful “smart drugs” to get through the dreaded exam periods.
This is because there are often no obvious indications that a young person is taking pills like Ritalin and Adderall, which can cost as little as £2 and have dangerous side effects, such as increased heart rate, anxiety and weight loss.
But Dr Samantha Miller, an NHS doctor based in Scotland, told MailOnline how parents can tell if their child is taking addictive drugs.
A change in eating habits, energy levels and focus on studying could all be warning signs, she said.
A 2021 survey by the Office for National Statistics revealed that 37% of first year students reported symptoms of depression and anxiety in England
Dr. Miller, also a medical contributor to DrugHelpline, said parents who notice a decrease in their child’s appetite, such as eating smaller portions during meals or not wanting food at all, should address the study drugs. “without judgement”.
That’s because a class of study drugs called amphetamines are known to have this effect, he said.
They inhibit the release of neuropeptide Y, a chemical messenger released by the brain that normally stimulates a person’s hunger.
Another visible change could be that they have lost weight.
However, it may be normal for your weight and appetite to vary.
Another warning sign of stimulant use is a child having more energy than normal, Dr. Miller said.
He said: ‘Stimulant drugs increase a person’s alertness and wakefulness.
“If you’ve noticed your child staying up late at night or getting up early in the morning to study, particularly in a child who wouldn’t usually be awake at this hour, it could increase the possibility of illicit drug use.”
Excessive focus on academic activities is another red flag that could signal that a child is taking substances designed to increase concentration, such as methylphenidate or Ritalin.
While many teens tend to study harder during exam season, it’s important to recognize if they’re studying for long periods without taking a break, according to Dr. Miller.
Stimulant drugs alter levels of neurotransmitters such as dopamine, norepinephrine and serotonin, which make it easier to stay focused longer, she said.
This is why they are distributed to people with attention deficit hyperactivity disorder (ADHD).
The drugs being studied also improve cognitive processing by allowing a child to understand or learn more complex subjects in a shorter period of time, it says.
A child may then be able to sit at a desk and study for hours on end, when they were feeling tired before, according to Dr. Miller.
He warned that studiothe drugs have not been thoroughly researched for their purported brain-boosting powers and are known to have multiple adverse effects.
Both Adderall and Ritalin can potentially lead to an increased heart rate, palpitations, elevated blood pressure, anxiety, and dramatic weight loss.
When taken as recommended, these drugs are not addictive.
But many abusers take significantly larger doses or crush the pills and snort them, making them more potent.
When taken this way, the drug can be addictive, while also increasing the risk of triggering sleep problems, anxiety, and even heart damage.
Mental health problems among UK students are on the rise, with good course and exam results, keeping up with studying and managing time labeled as major sources of stress, charities say.
In an effort to boost their performance, a record number of students are turning to the study of drugs.
The pills have been popular since the 1990s in the United States.
Dr Miller warned that the added stress caused by exam season can lead many students to become dependent on drugs to cope.
But he advised parents to help their children “without judgment.”
She said: “Talk openly about any perceived exam stress and discuss alternative strategies to improve concentration, for example, peer review or study groups.”
“It may be helpful to involve your child’s school and primary care physician if necessary.”
#Doctor #telltale #signs #kids #study #drugs